New Mexico, 2010Flash Flood in New Mexico, August 28 to 29, 2010
August 28 to 29, 2010 · NWS ABQ · 1 event in 1 county or zone
As a line of showers and thunderstorms moved east into more moisture, they increased in intensity and began to train over each other. Portions of southwest Quay County received nearly 4 inches of rain, which made the creeks run high.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a line of showers and thunderstorms moved east into more moisture, they increased in intensity and began to train over each other. Portions of southwest Quay County received nearly 4 inches of rain, which made the creeks run high. A low water crossing was flooded out just north of Quay.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 28, 8:39 PM MST, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 28, 8:39 PM MST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
939 PM MDT SAT AUG 28 2010
.UPDATE...
BROKEN LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE EAST
ACROSS THE PLAINS. THIS LINE OF STORMS IS IN ASSOCIATION WITH
TROUGH AXIS FROM THE INITIAL SHORTWAVE FROM EARLIER TODAY. A
SECONDARY...WEAKER...RIPPLE IN THE FLOW IS MOVING ACROSS SOUTHEAST
ARIZONA AT THIS TIME AS EVIDENT BY THE RAMP UP IN THUNDERSTORM
ACTIVITY. THESE THUNDERSTORMS MAY TRY TO MAKE A RUN AT THE BORDER
AS THE DISTURBANCE MOVES NORTHEAST...BUT MODELS INDICATE THAT WILL
BE A STRUGGLE. HAVE SIGNIFICANTLY LOWERED POPS ACROSS THE
NORTHWEST QUARTER OR SO OF THE STATE FOR THE REMAINDER OF THE
NIGHT. WOULD TAKE POPS OUT COMPLETELY...BUT THE SECONDARY RIPPLE
WARRANTS AT LEAST CHICKEN 10 POPS. FOCUSED POPS ACROSS THE
SOUTHEASTERN THIRD FOR THE REMAINDER OF THE NIGHT AS THE LINE OF
STORMS MOVES EAST. SOME BRIEF STORM INTENSIFICATIONS ARE POSSIBLE
WITH HEAVY RAIN AS THE LINE MOVES INTO JUICIER AIR...BUT AS
OUTFLOW BOUNDARIES RUSH OUT AHEAD OF THE STORMS...INTENSITIES WILL
FALL.
OTHERWISE...HAVE TWEAKED OVERNIGHT LOW TEMPERATURES. DEWPOINTS ARE
QUITE A BIT HIGHER THAN AT THIS TIME LAST NIGHT...THUS...SOME
VALLEY LOCATIONS MAY NOT FALL AS FAR. ALSO ADJUSTED
DEWPOINT...WIND...AND SKY GRIDS TO REFLECT CURRENT TRENDS. UPDATES
OUT SHORTLY.
34
&&
.PREV DISCUSSION...328 PM MDT SAT AUG 28 2010...
ENHANCED SWLY FLOW ALOFT TO DOMINATE THE FORECAST
AREA THROUGH EARLY MONDAY...DOWNSTREAM OF AN UNSEASONABLY STRONG
UPPER LEVEL TROUGH ALONG THE WEST COAST. AS ONE SHORTWAVE TROUGH
EXITS THE AREA TO THE NORTHEAST EARLY THIS EVENING YET ANOTHER
RIPPLE /OR TWO/ IN THE SWLY FLOW ALOFT EXPECTED TO APPROACH
SOUTHWEST NEW MEXICO LATE IN THE EVENING AND TREK ACROSS THE
FORECAST AREA DURING THE OVERNIGHT PERIOD. AS A RESULT...WILL
MAINTAIN AT LEAST ISOLD POPS AFTER MIDNIGHT MOST AREAS WITH THE
FOCUS ACROSS SC/SW ZONES AND THE FOUR CORNERS ALTHOUGH SOME
LINGERING SHRA/TSRA EXPECTED ACROSS IN THE EAST.
TEMPERATURES THIS AFTERNOON RUNNING SEVERAL DEGREES COOLER THAN
THIS TIME FRIDAY...WHICH HAS LIMITED THE OVERALL COVERAGE AND
INTENSITY OF THUNDERSTORMS ALTHOUGH LOCALLY HEAVY RAIN STILL
POSSIBLE WITH ANY OF THE STRONGER STORMS.
SUNDAY STILL LOOKING LESS ACTIVE OVERALL AS COMPARED TODAY. THE
NOTABLE EXCEPTIONS COULD BE ACROSS THE FOUR CORNERS REGION...AND
SC/SE ZONES. THE FORMER AREA DUE TO FAVORABLE JET DYNAMICS...AND
THE LATTER DUE TO DEEPER MOISTURE PROFILES. HAVE TRENDED CLOSER TO
THE GFS FOR QPF SUN PM...AS WE PREFER HOW IT HANDLES THE FOUR
CORNERS CONVECTIVE TRENDS NEAR OR BENEATH THE RIGHT ENTRANCE REGION
OF UPPER JET. BY SUNDAY NIGHT...THE DEEP UPPER TROUGH TO OUR
WEST EDGES CLOSER WITH THE BASE OF THE TROUGH PASSING OVER THE
LOWER COLORADO RIVER VALLEY. AS A RESULT...ANOTHER DECENT UPTICK
IN CONVECTION EXPECTED SUNDAY NIGHT INTO MONDAY. IN FACT...MODELS
HAVE BEEN SHOWING A GOOD RAMP UP IN CONVECTIVE QPF BEFORE DAYBREAK
MONDAY ACROSS CENTRAL/EASTERN AREAS INDICATIVE OF AN INCREASINGLY
DIFLUENT FLOW ALOFT AND FAVORABLE DYNAMICS. WILL BE KEEPING A
CLOSE EYE ON OUR SOUTHEAST ZONES DURING THIS PERIOD...WHERE THE
DEEPEST MOISTURE WILL BE FOUND.
MID-LEVEL FLOW VEERS MORE WESTERLY LATE MONDAY INTO TUESDAY WITH
DRIER AIR ADVANCING FARTHER EAST ACROSS THE NORTHERN HALF OF NEW
MEXICO. MID-WEEK PERIOD LOOKING RELATIVELY QUIET MOST AREAS WITH
THE BEST SHRA/TSRA CHANCES ACROSS THE SOUTH. WE THEN AWAIT FOR THE
NEXT BACKDOOR FRONT THAT APPEARS TO BE A LITTLE SLOWER...PUSHING
INTO THE NORTHEAST THURSDAY PM. STILL DOES NOT LOOK TO BE
PARTICULARLY ACTIVE...WITH AGAIN THE FOCUS ACROSS SOUTHERN AREAS. KJ
.AVIATION...
UPPER LEVEL SHORT WAVE ENTERING NW NM IS ACTING ON DEEPER
MOISTURE...COMPARED TO LAST FEW DAYS...OVER MOST OF N AND CENTRAL
NM. RESULT IS A SIGNIFICANT INCREASE IN SHRA AND TSRA ACTIVITY
ACROSS THE AREA. THIS WILL CONTINUE INTO THE EVE...BUT MAY DIMINISH
SOMEWHAT ACROSS THE NW THIRD OR HALF OF THE FCST AREA BY OR NOT TOO
LONGER AFTER MIDNIGHT. STRONGEST CELLS CAPABLE OF GENERATING BRIEF
CIGS DOWN TO BETWEEN 020 AND 040 AND VSBY REDUCTIONS TO 3 TO 5 SM
WILL BE MOST LIKELY ACROSS N CENTRAL...E CENTRAL AND CENTRAL NM WITH
THE GREATEST CHANCE OF IMPACTING TAF SITES KSAF AND KLV AND SLIGHTLY
LOWER CHANCE AT KABQ...KROW AND KTCC. PLACED TEMPO SHRA OR TSRA
GROUPS FOR ALL TAF SITES FOR MID TO LATE AFTN...BUT KEPT OUT OF EVE
HOURS FOR THE MORE WESTERN SITES. S AND SW WINDS AHEAD OF
APPROACHING STORMS OVER THE PLAINS WILL GUST BETWEEN 25 AND 35 KTS
ACROSS E CENTRAL AND NE NM AS LATE AS 02 OR 03Z. SOME PATCHY FOG MAY
DEVELOP OVER AREAS THAT RECEIVE PRECIP TODAY IN NORTHERN VALLEYS
AFTER MIDNIGHT WITH CLOUD COVER DECREASING AND LIGHT WINDS.
NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 43
.FIRE WEATHER...
UPPER LEVEL SHORT WAVE ENTERING 4 CORNERS REGION INTERACTING WITH
DEEPER MOISTURE...COMPARED TO LAST FEW DAYS...OVER MOST OF N AND
CENTRAL NM. THUS A SIGNIFICANT INCREASE IN SHOWER AND T STORM
ACTIVITY ACROSS THE AREA WHICH WILL CONTINUE INTO THE EVE...BUT MAY
DIMINISH SOMEWHAT ACROSS THE NW THIRD OR HALF OF THE FCST AREA BY OR
CLOSE TO MID EVE. LOCALLY HEAVY RAINFALL POSSIBLE MAINLY NEAR AND E
OF THE RIO GRANDE VALLEY. EXPECT OVERNIGHT RECOVERIES VERY GOOD TO
EXCELLENT IN MANY AREAS. SOME DRIER AIR WILL EASE EAST ACROSS NORTH
AND WEST CENTRAL NM SUNDAY BEHIND THE DEPARTING UPPER WAVE. MIN RH
VALUES WILL FALL BACK TO THE 20 TO 25 PCT RANGE ACROSS NW PLATEAU
SUNDAY AND DOWNSLOPE AREAS OF THE NE HIGHLANDS. EXPECT ISOLATED TO
LOCALLY SCT ACTIVITY ROUGHLY SE THIRD TO HALF OF FCST AREA SUN WITH
LESS ACTIVITY ELSEWHERE. CURRENT DEWPOINT GRIDS WERE TRENDED DOWN
SLIGHTLY MORE OVER THE NW AND N CENTRAL FROM PREVIOUS SHIFT GIVEN
THE AMOUNT OF DRY AIR EVIDENT ON THE BACKSIDE OF THE UPPER WAVE. LEE
TROUGHING OVER THE EASTERN PLAINS WILL FAVOR SOME GUSTY SOUTHWEST
BREEZES SUNDAY.
LONGER RANGE MODELS ARE SHOWING ANYWHERE FROM FAIRLY DRY TO
MODERATELY WET ACROSS FCST AREA. GENERALLY THOUGH IT LOOKS TO BE
DRIER N SECTIONS THAN FARTHER S.
43
&&
.PRELIMINARY POINT TEMPS/POPS UPDATE...
FARMINGTON...................... 57 84 58 81 / 30 20 20 20
DULCE........................... 46 79 46 76 / 60 30 30 30
CUBA............................ 49 79 49 78 / 50 30 30 30
GALLUP.......................... 53 79 54 77 / 40 20 20 20
EL MORRO........................ 48 77 47 75 / 50 20 30 30
GRANTS.......................... 51 81 51 79 / 50 20 20 30
QUEMADO......................... 51 80 52 79 / 50 20 30 30
GLENWOOD........................ 58 85 57 85 / 40 20 30 40
CHAMA........................... 44 73 45 70 / 60 30 30 40
LOS ALAMOS...................... 55 79 61 79 / 40 30 30 30
PECOS........................... 51 79 53 80 / 50 30 30 30
CERRO/QUESTA.................... 47 76 49 75 / 40 30 30 40
RED RIVER....................... 43 69 39 69 / 50 30 40 40
ANGEL FIRE...................... 34 72 35 73 / 50 30 30 40
TAOS............................ 47 79 48 79 / 30 30 30 30
MORA............................ 49 78 51 78 / 50 20 30 30
ESPANOLA........................ 49 86 45 86 / 40 20 20 20
SANTA FE........................ 51 80 53 82 / 40 30 30 30
SANTA FE AIRPORT................ 55 83 56 84 / 40 20 30 30
ALBUQUERQUE FOOTHILLS........... 61 85 63 86 / 40 20 20 20
ALBUQUERQUE HEIGHTS............. 63 84 65 86 / 40 20 20 20
ALBUQUERQUE VALLEY.............. 59 86 57 87 / 30 20 20 20
ALBUQUERQUE WEST MESA........... 61 85 63 87 / 40 20 20 20
LOS LUNAS....................... 58 86 55 89 / 40 20 20 20
RIO RANCHO...................... 60 85 63 86 / 40 20 20 20
SOCORRO......................... 63 87 65 90 / 30 20 20 30
SANDIA PARK/CEDAR CREST......... 55 81 54 81 / 40 30 30 30
TIJERAS......................... 54 83 53 84 / 40 30 30 30
MORIARTY/ESTANCIA............... 49 83 45 84 / 50 30 30 30
CLINES CORNERS.................. 55 80 58 81 / 50 30 40 40
GRAN QUIVIRA.................... 54 82 53 86 / 50 30 30 40
CARRIZOZO....................... 61 85 62 87 / 40 20 30 40
RUIDOSO......................... 56 76 55 76 / 50 40 40 40
CAPULIN......................... 57 81 60 80 / 50 20 20 20
RATON........................... 53 85 53 85 / 50 20 20 30
SPRINGER........................ 55 86 55 87 / 50 20 20 30
LAS VEGAS....................... 53 80 54 81 / 50 20 30 40
CLAYTON......................... 60 88 61 88 / 40 20 20 20
ROY............................. 60 83 61 83 / 50 20 20 30
CONCHAS......................... 62 92 61 92 / 40 20 20 30
SANTA ROSA...................... 61 89 60 91 / 40 20 20 30
TUCUMCARI....................... 65 90 66 92 / 40 20 20 30
CLOVIS.......................... 60 86 59 88 / 40 20 20 30
PORTALES........................ 62 87 63 90 / 40 20 20 30
FORT SUMNER..................... 63 89 63 92 / 40 20 20 30
ROSWELL......................... 65 90 66 93 / 40 20 30 30
PICACHO......................... 60 86 60 89 / 40 30 30 30
ELK............................. 59 79 59 82 / 40 40 40 30
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
34
Hazardous weather outlook, Aug 28, 4:29 AM MST, 18 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
529 AM MDT SAT AUG 28 2010
NMZ501>540-291200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
529 AM MDT SAT AUG 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY
FROM THE CENTRAL MOUNTAIN CHAIN TO THE ARIZONA STATE LINE. SOME OF
THE STORMS WILL CONTAIN HEAVY DOWNPOURS...GUSTY WINDS AND SMALL
HAIL. LOCALIZED FLASH FLOODING WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES
AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY
FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN ALBUQUERQUE AT
1.888.386.7637 OR VIA THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/ABQ.
17
Flash Flood, Quay
- When
- August 28, 11:15 PM MST to August 29, 12:45 AM MST
- Where
- Quay County, 3.31 mi NW of Quay to 3.74 mi NNW of Quay
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.959, -103.806
A low water crossing along Quay Road 49 flooded out due to the heavy rains. This area only received about an inch of rain, however, areas upstream received nearly 4 inches, resulting in high water in all area creeks and streams.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, August 28 to 30, 20101 death · 1 event
- Damaging Winds and Heavy Rain in Arizona, August 28, 20107 injured · $263,000 · 60 kt wind · 10 events
- Rip Current in Florida, August 28, 20107 injured · 1 event
- Rip Currents in New Jersey, August 28 to 29, 20103 injured · 4 events
- Flash Flooding and Damaging Winds in Arizona, August 28, 2010$20,000 · 52 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 28, 2010104 kt wind · 7 events
- Waterspouts in South Atlantic Coastal Waters, August 28, 20103 events
- Hail and Damaging Wind in Wyoming, August 28, 201052 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 28, 20102 events
- Waterspout in North Atlantic Coastal Waters, August 28, 20101 event
- Hail in Idaho, August 28, 20101 in hail · 1 event
- High Wind in Nevada, August 28, 201052 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246289.